Arkansas, 2017

Flood and Strong Wind in Arkansas, August 31, 2017

August 31, 2017 · NWS JAN · 2 events in 2 counties and zones

The remnants of Hurricane Harvey moved across the ArkLaMiss region on August 30th and 31st and brought gusty winds and rain to the region. As Harvey decreased to a depression on the 31st, gusty winds still remained across portions of the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The remnants of Hurricane Harvey moved across the ArkLaMiss region on August 30th and 31st and brought gusty winds and rain to the region. As Harvey decreased to a depression on the 31st, gusty winds still remained across portions of the region. This resulted in some downed trees outside of any shower activity. Locally heavy rainfall resulted in instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 31, 5:12 AM CST, 18 minutes earlier.

Area forecast discussion, Aug 31, 5:12 AM CST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
612 AM CDT Thu Aug 31 2017

...SEVERE WEATHER AND FLOODING THREAT CONTINUES OVER PORTIONS OF THE
ARKLAMISS TODAY...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Precipitation will increase through the morning hours as the
remnants of Harvey tracks across the northwest portion of the
region. Expect primarily MVFR flight cats at most areas through
this evening, although there will be pockets of VFR flight cats
(and also IFR cats) with an expectation of a gradual improvement
toward VFR conditions later tonight, at least in the southwestern
half of zones. Winds will be strong and gusty today (up to 35 mph
in gusts) in most areas through the period, primarily from a
southerly direction, with some dissipation of winds anticipated
tomorrow evening (especially in southern zones). Directions will
at least briefly switch over to the north today at GLH/GWO on the
northwest side of Harvey's circulation. Otherwise, the most
concentrated rainfall will be through midday at GLH/GWO but
widespread showers are expected elsewhere. In addition, some
potent storms should form around GTR/CBM/NMM/MEI around midday
through mid afternoon with the prospect of any storms through the
afternoon much more questionable at HKS/JAN/PIB/HBG. /BB/

&&

.DISCUSSION...

Through Tonight:

The center of the remnants of Harvey are poised to track northeast
into the Arklamiss Delta through the morning hours and then clear
entirely north of our region sometime this evening. Thus far
overall rainfall amounts in our region in association with Harvey
have thankfully been lighter than anticipated and no major
flooding issues have been reported. But we still have one more day
to get through before the departure of Harvey starts removing
threats of hazardous weather for the entire forecast area rapidly
this evening.

Overnight precipitation has been pretty sparse at times as the
pronounced dry slot aloft on the eastern side of the Harvey's
circulation has put a decent lid on shower production. However,
over the past hour or two, precipitation has been gradually
increasing from west to east as the center of Harvey approaches
and shifts the dry slot slowly east. Moderate to locally heavy
showers with efficient (high) rainfall rates are expected to
develop over mainly the Arklamiss Delta counties and parishes
through the day and the previous flash flood watch was altered a
bit to align better with the axis where some eventual flooding
issues are more likely. East of the track of the low there is
again expected to be increasing showers (and even thunderstorms)
through the morning hours as insolation provides enough
instability to trigger convection in the dry slot. Like yesterday,
some severe weather will be possible with storms that develop in
the dry slot through the afternoon, but the risk will
predominantly be confined to eastern zones of MS. Isolated
tornadoes cannot be ruled out in any of the latter areas but
chances will be a little greater up near the Golden Triangle where
low level shear should be maximized. Like yesterday, we are not
fortunately not expecting enough atmospheric ingredients to worry
about strong (EF2+) and/or long-lasting tornadoes. The graphics
and HWO will be updated to reflect slight alterations in Flooding
and Severe threats.

As mentioned, precipitation should be gradually diminishing from
southwest to northeast tonight as the center of Harvey begins
pulling away. The occasionally gusty winds in all areas during the
day should become increasingly confined along and north of Highway
82 during the evening. Any lingering storms over eastern MS
should be exiting by mid evening. Some clearing is possible from
the southwest late in the night and lows by dawn Friday should be
in the not-terribly-bad mid to upper 60s. /BB/

Friday through Sunday: As the remnants of Harvey pull away from the
region, the cyclone will pull notably drier air into our area just
in time for the weekend. This can be seen clearly in model 700 mb RH
fields (20-30C Td depressions) and progged PW (dropping to around an
inch). Meanwhile at the surface, dewpoints will remain down in the
60s to near 70 throughout the weekend. Beyond a lingering threat for
isolated storms over parts of E MS on Friday as the upper trough
axis passes overhead, no rain is in the forecast for the remainder
of the weekend.

Next week: Southerly low level flow will return by Monday, with
moisture returning through the day as well. This will bring a chance
for storms back into the southern portion of the area by the
afternoon/evening. An upper trough will deepen over the eastern
portion of the CONUS, bringing higher rain/storm chances across the
entire area as a solid cold front moves through Tuesday into
Wednesday. Behind the front, another intrusion of drier air is
anticipated with dewpoints dipping into the 50s and temps possibly
following suit Wednesday night. A little taste of fall as we head
into football season. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78  67  84  67 /  88  43   9   5
Meridian      84  68  85  66 /  77  43  13   6
Vicksburg     76  67  84  66 /  96  35   6   4
Hattiesburg   86  70  86  67 /  80  19  20   8
Natchez       78  66  83  66 /  95  26  10   4
Greenville    76  67  83  66 /  98  43   8   5
Greenwood     77  67  82  65 /  96  56  14   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>028-
     034>036-040>042-047-053-059>061.

LA...Flash Flood Watch through this evening for LAZ007>009-015-016-
     023>026.

AR...Flash Flood Watch through this evening for ARZ074-075.

&&

DL/BB
Hazardous weather outlook, Aug 31, 4:04 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
504 AM CDT Thu Aug 31 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>042-
047-053-059>061-011015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Warren-
Claiborne-Jefferson-Adams-Franklin MS-
504 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for extreme southeastern
Arkansas, northeastern Louisiana, and portions of west central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

At least minor flooding issues are anticipated today as heavy
rainfall associated with the remnants of Harvey continues. Additional
precipitation amounts of 1 to 3 inches are expected with the
highest totals confined to the northwestern Arklamiss Delta where
isolated amounts today could approach 4 inches.

Winds associated with Harvey will continue to be strong and gusty
until dying down this evening. Expect sustained winds to range
from 15 to 25 mph with gusts up to 35 mph possible.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ029>033-038-039-045-046-011015-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-
504 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mid morning through afternoon

FLOODING
THREAT...Limited
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Severe thunderstorms are possible from the mid morning hours
through the afternoon on the eastern side of Harvey's circulation.
The main risk from any severe storms will be damaging wind gusts
and brief tornadoes.

At least minor flooding issues are possible today as the potential
for heavy rainfall associated with the remnants of Harvey
continues. Isolated additional precipitation amounts of a few
inches are expected.

Winds associated with Harvey will continue to be strong and gusty
until dying down this evening. Expect sustained winds to range
from 15 to 25 mph with gusts up to 35 mph possible.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ025>028-036-011015-
Leflore-Grenada-Carroll-Montgomery-Holmes-
504 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Mid morning through afternoon

FLOODING
THREAT...Elevated
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Isolated severe thunderstorms are possible from the mid morning
hours through the afternoon on the eastern side of Harvey's
circulation. The main risk from any severe storms will be damaging
wind gusts and brief tornadoes.

At least minor flooding issues are anticipated today as heavy
rainfall associated with the remnants of Harvey continues. Additional
precipitation amounts of 1 to 3 inches are expected.

Winds associated with Harvey will continue to be strong and gusty
until dying down this evening. Expect sustained winds to range
from 15 to 25 mph with gusts up to 35 mph possible.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ037-043-044-049>051-011015-
Attala-Madison MS-Leake-Rankin-Scott-Newton-
504 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Mid morning through afternoon

FLOODING
THREAT...Limited
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Isolated severe thunderstorms are possible from the mid morning
hours through the afternoon on the eastern side of Harvey's
circulation. The main risk from any severe storms will be damaging
wind gusts and brief tornadoes.

At least minor flooding issues are possible today as the potential
for heavy rainfall associated with the remnants of Harvey
continues. Isolated additional precipitation amounts of a few
inches are expected.

Winds associated with Harvey will continue to be strong and gusty
until dying down this evening. Expect sustained winds to range
from 15 to 25 mph with gusts up to 35 mph possible.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ048-054-055-062>064-072>074-011015-
Hinds-Copiah-Simpson-Lincoln-Lawrence-Jefferson Davis-Marion-
Lamar-Forrest-
504 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of central
and southeastern Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

At least minor flooding issues are possible today as the potential
for heavy rainfall associated with the remnants of Harvey
continues. Isolated additional precipitation amounts of a few
inches are expected.

Winds associated with Harvey will continue to be strong and gusty
until dying down this evening. Expect sustained winds to range
from 15 to 25 mph with gusts up to 35 mph possible.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ052-011015-
Lauderdale-
504 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mid morning through early evening

FLOODING
THREAT...Limited
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Severe thunderstorms are possible from the mid morning hours
through early evening on the eastern side of Harvey's
circulation. The main risk from any severe storms will be damaging
wind gusts and brief tornadoes.

At least minor flooding issues are possible today as the potential
for heavy rainfall associated with the remnants of Harvey
continues. Isolated additional precipitation amounts of a few
inches are expected.

Winds associated with Harvey will continue to be strong and gusty
until dying down this evening. Expect sustained winds to range
from 15 to 25 mph with gusts up to 35 mph possible.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ056>058-065-066-011015-
Smith-Jasper-Clarke-Covington-Jones-
504 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of central
and southeastern Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Mid morning through early evening

FLOODING
THREAT...Limited
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Isolated severe thunderstorms are possible from the mid morning
hours through early evening on the eastern side of Harvey's
circulation. The main risk from any severe storms will be damaging
wind gusts and brief tornadoes.

At least minor flooding issues are possible today as the potential
for heavy rainfall associated with the remnants of Harvey
continues. Isolated additional precipitation amounts of a few
inches are expected.

Winds associated with Harvey will continue to be strong and gusty
until dying down this evening. Expect sustained winds to range
from 15 to 25 mph with gusts up to 35 mph possible.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

50

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, Ashley

When
August 31, 5:30 AM CST
Where
Ashley forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

A large pine tree was blown down across Ashley County Road 12 just east of the county landfill around Hamburg.

Flood, Chicot

When
August 31, 11:15 AM CST to 1:15 PM CST
Where
Chicot County, 0.54 mi WSW of Dermott to 0.64 mi WSW of Dermott
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
33.516, -91.438

Minor street flooding occurred on Gibson Circle.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713324, 713325.